Medical questions & health advice by board certified doctors
"Could my medication be causing the metallic taste in my mouth?"
I recently started to take ACE inhibitors to help with my blood pressure. Since then, I feel like there's a strange, like metallic taste in my mouth. I'm 53 and have never had this problem before I started the meds. Could the two be related or is this a separate problem?
There are many things that can cause funny tastes in the mouth, and one of those is definitely starting a new medication. Angiotensing Converting Enzyme Inhibitors (aka, ACE inhibitors or ACE-I) are known for causing this complication. It is thought that they do this by decreasing the amount of zinc available for your taste buds to use. As your taste buds are dependent on zinc, the end result is a sweet, salty, or metallic taste. Unfortunately, there are many other things that can cause changes in taste, and so you will still need to speak with your doctor, as some of these could be signs of something serious. Definitely, the chronology of your symptoms and the new medication do make sense, however. The same doctor who prescribed the ACE inhibitor would be a great place to start with this question, as you should never discontinue a medication without consulting your doctor. While there are many options for blood pressure medications, ACE inhibitors have been found to be very effective at decreasing the complications of some disease states, in addition to working well at controlling blood pressure with minimal side effects in many people. Please speak to your doctor.
Need more info?See an allergist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.